Should There Be a Standard of Care (SOC) for Drug ... - AASLD

aasld.org
  • No tags were found...

Should There Be a Standard of Care (SOC) for Drug ... - AASLD

Should There Be a Standard ofCare (SOC) for Drug-InducedLiver Injury (DILI)?Leonard B Seeff, MDDrug-Induced Liver Injury: Are We Ready to Look?March 23-24,2011AASLD, FDA/CDER, PhRMA


A Common Statement in Drug LabelsAnd Accompanying Pamphlet InsertsIf abnormal “liver function tests” are notedin a person receiving drug x, and the valuesexceed a specified level (often >5 times theupper level of normal), the drug should bestopped and treatment undertaken accordingto the SOC


Inferences That Can BeDrawn From This Statement1. The term, “liver function tests” clearly refers to theserum aminotransferases (ALT, AST) as evidencedby the phrase “. . .the values exceeding 5 times theupper limit of normal”2. The abnormal “liver function tests” are presumably aconsequence of injury to the liver from the drug beingreceived, hence the need to discontinue the drug.3. There is an established SOC for dili


Are These InferredIssues Valid?1. Serum aminotransferases are NOT, repeat NOT,liver function tests2. There are many more entities than dili that causeserum enzyme abnormalities, even among thosereceiving a drug3. There is currently no established SOC for dili


How Often Are Raised Serum EnzymesIn a Person Receiving a Druga Consequence of DILI?The answer is uncertain because without a specificbiomarker, it can be difficult to establish thediagnosis. Accordingly, dili is often not recognized,but even if identified, it is generally poorly reportedby health care workers, even including specialists.Furthermore, surveillance programs are mostlyinadequate.


Retrospective Studies of Drug-InducedLiver Injury in the Clinical SettingAuthor Number of Number (%) withPatientsIdiosyncratic diliDe Valle 1164 77(6.6%)Hussaini 347 28 (8.1%)Meier 4209 57(1.4%)Russo 2291 137(6.0%)Vuppalanchi 732 5(0.25%)Jinjuvadia 7395 83(1.1%)Duh 219 50(22.8%)De Abajo 128 2.4/100,000 persons per yearBell & Chalasani Epidemiology of Idiosyncratic Drug-Induced Liver Injury. Semin Liver Dis. 2009;29:337-347


DILI Frequency May VaryAccording To ScenarioDili probably accounts for new onset abnormal livertests more frequently in the course of pre-marketingcontrolled clinical trials than when abnormalities areencountered in general clinical practice since subjectsenrolled in clinical trials are carefully selected to haveas few pathologic conditions as possible. However, inboth arenas, causes other than dili probablypredominate.


Importance of Determining CauseFor Identified Liver TestAbnormalitiesRaised serum enzymes may well be the resultof dili, in which case it is necessary to considerdiscontinuing the drug. However, if they arecaused by another etiology, discontinuing thedrug may be unnecessary and may deny thepatient much needed effective therapy


Initial Response to ObservedNew Onset Liver-RelatedTest AbnormalitiesDili is clearly a possible diagnosis if an affected personis taking a drug, herbal or dietary supplement. Establishingthe diagnosis, however, is time-consuming, requiringmethodical exclusion of all conditions that mimic dili.In the interim, a decision to immediately discontinue thedrug needs to be based on several factors: how severe arethe liver test abnormalities, how grave is the illness beingtreated, and how unique and important is the medication?


Response to Observed New OnsetLiver-Related Test Abnormalities(contd)If the only abnormalities are raised serum enzymelevels without accompanying symptoms, and the valuesdo not exceed a specified level (~5-8 x ULN), and theproduct received is important, it may be decided tocontinue the drug but to re-test the hepatic panel(ALT, AST, AP, bilirubin) 1-2 days later and repeatedlythereafter if they fail to resolve. The drug should bewithdrawn, however, if the serum bilirubin becomesabnormal or aminotransferases increase to >10 x ULN


Response to Observed New OnsetLiver-Related Test Abnormalities(contd)In contrast, if liver test abnormalities consist ofabnormal levels of both serum enzymes and serumbilirubin (more severe disease) or there is evidenceof impending liver failure (e.g., increased INR,encephalopathy), the drug must be withdrawnimmediately without awaiting evidence for dili.Whether the liver disease is mild, moderate, orsevere, it is nevertheless necessary to establishthe cause since treatment will vary accordingly


Beginning Workup for PotentialDrug-Induced Liver InjuryIs dili plausible based on an appropriate temporalrelationship between the use of the drug and theonset of the liver injury? (Start and stop datesfor all conventional drugs, herbals and dietarysupplements relative to identified onset of liverinjury)If so, sequentially and methodically eliminate allconditions that can mimic dili


Evaluation For Drug-InducedLiver Disease (contd)Hepatocellular (and mixed) PhenotypeExclude:Hepatitis viruses A,B,C,E,CMV,EBVAutoimmune hepatitis (ANA, ASMA, serum globulins)Metabolic disorders (iron overload, Wilson, α1-AT def)Hypotension, congestive heart diseaseFatty liver disordersCholestatic (and mixed) PhenotypeIntrahepatic (PBC: AMA)Extrahepatic (Causes for CBD obstruction; imaging)


Evaluation For Drug-InducedLiver Injury (contd)Drug or HDS a credible cause for abnormalchemistriesAssess presenting features: Latency, sequentialbiochemical values, dechallenge, rechallengeReview past history implicating drug/HDS andIts phenotypic expression


Evaluation For Drug-InducedLiver Injury (contd)Once dili considered likely, performcausality assessment to grade likelihoodthat the drug was responsible for the liverinjury (RUCAM, predefined expert review).NIH/DILIN grades: Definite > 95%;Highly Likely 75%-95%; Probable 50%-74%;Possible 25%-49%; Unlikely 5%-24%;Insufficient evidence


Evaluation for Drug-InducedLiver Injury (condt)In addition to grading the likelihood of dili,the severity of the liver injury also should begraded, if not already done. This involvesassessing whether the presentation consistsof serum enzyme elevations only, whether itincludes raised levels of the serum bilirubin,or whether there is incipient liver failure.One system is to grade the severity as mild,moderate, moderate-severe, severe, or fatal


Treatment OptionsAlways consider dili as a possible cause foridentified abnormal liver-related biochemicaltests in a person receiving a drugALWAYS ask about the use of herbals or dietarysupplementsOnce recognized, modify or withdraw the drug/HDSCorticosteroids / UDCA ??Liver transplantation


Summary, Standard of Care for DILIAbn. liver chemistriesDrug being receivedAppropriate temp. relationshipDili diagnosis possibleDefine phenotype (R ratio)Hepatocell/mixed patternEliminate hep A,B,C,E,CMV,EBVAIH, hypotension/CHF, WilsonDis., α-1-AT defic., hemochrom.,fatty liver diseasesChoilestatic/mixed patternEliminate PBC, EH obstructionAssess clinical characteristics:latency, sequential labs.,dechallenge, rechallengeReview past history of drugCausality assessment:Dili likelihood and severityTreatSTOP DRUG!!!Steroids/UDCA??Liver transplant

More magazines by this user
Similar magazines